Jump to content
CrazyBoards.org

Recommended Posts

I take 100mg Thorazine daily for anxiety and to help with sleep....I normally take it at bedtime....This a fairly low dose.

Before I took it, I tried Seroquel and Risperdal, and they just didn't work out for me because of the weight gain side effect.

I have found Thorazine to be pretty weight neutral at the dose I take, which is important for me....I haven't experienced any weight gain, nor any other bad side effects from it.

It's an older med, but it worked out better than Seroquel or Risperdal for me.

Edited by CrazyRedhead
Link to comment
Share on other sites

I was on it about 10 years ago  (I can't recall for exactly how long) and didn't have a great experience. A lot of it is a blur, but I do recall my ex-husband complaining that I had a really blunt affect during that period. It may have been a dose issue - my pdoc at the time was a little liberal in her prescribing. I am personally doing far better on seroquel and clozapine (and a new pdoc!)

As always though, ymmv and it can't hurt to explore this for yourself. 

Link to comment
Share on other sites

Thorazine for me causes an insane amount of restlessness and has a tremendous amount of side effects. It's not in my opinion worth taking long term but for agitated patients in psych wards short term yes. Some people do take it outpatient at low doses but I would never do that. I think there are too many alternative drugs with fewer side effects who are more effective. I see you are already on zyprexa which is one of the most effective antipsychotics on the market. I would say you are more likely to get a bad reaction from thorazine eventually than continuing zyprexa. Clozaril seems to me to be the most logical choice if zyprexa isn't working. Are you at least sleeping each day on zyprexa and what symptoms are you still having? Also I find it weird your doctor put you on zyprexa and so many different doses of seroquel. Seroquel is like a less potent antihistamine of zyprexa with way less dopamine blockade. It really shouldn't be used if you are taking zyprexa. I'd say since you are on zyprexa that adding a drug like haldol or even abilify would be the way to go since you need something to focus on the d2 receptor instead of h1 etc. But I am not a doctor so take what i say with a grain of salt but id at least ask my doctor about the cocktail you are on cause it seems strange. There is significant questions about being on 2 antipsychotics and I never saw a good psychiatrist prescribe 2 similiar behaving antipsychotics. Also have you tried a drug like klonopin or any other benzo? Id recommend klonopin over many other benzos because it is long lasting. Good luck in your search for medication and I hope my advice was helpful.

 

In short if someone is on haldol you don't prescibe then risperdal likewise if someone is on zyprexa you don't prescribe them clozaril or seroquel. Haldol and risperdal block a ton of d2 but not much h1. Zyprexa clozaril and seroquel block a ton of h1 and other receptors but dont block much d2 like haldol. So using these two in combination if one doesnt work makes sense. Using 2 similiar ones makes no sense at all.

Edited by JustGotOut
  • Like 1
Link to comment
Share on other sites

Thanks guys for your responses, very informative! I'm on my phone so can't see my sig but I've just been put back on Ambien for sleep and still not sleeping even with the zyprexa-seroquel-ambien night time cocktail. I'm hoping that the thorazine could replace the ambien and seroquel as I need something for sleel and antipsychotic as even with Zyprexa and seroquel I am still having hallucinations. 

Again, thanks for the responses!

Also yep, I've had all the benzos. Currently on Valium. Maybe I should update my signature.

Link to comment
Share on other sites

If you're taking Thorazine, it's not unusual at all to stop all other antipsychotics (and is generally a good idea), so I don't see any issue with that at all. Stopping the other two drugs isn't really as typical or crucial though, as the only interaction present is the additive CNS depression (although this can be a very important interaction to worry about if there's a good reason to suspect that the Thorazine would cause too much CNS depression in your case). I suspect your pdoc is just playing it safe by requiring you to stop the other sedating meds.

Link to comment
Share on other sites

2 hours ago, Always Unstable said:

Update, new pdoc said I could try Thorazine on the provision that I stop the Zyprexa, Seroquel, Ambien, and Valium. I'm so scared to drop so many meds and don't know what to do, I mean, what if it doesn't work?

I can understand your fear, but I think it makes sense not to leave you on two other antipsychotics, a hypnotic and a benzo at the same time as Thorazine.  I would query it though if your pdoc is asking you to stop all of them at once, because there is the risk of side effects from discontinuing those meds suddenly without a taper.  Did you discuss your anxiety about this with him/her?  Perhaps you'd feel more secure if there were a proper plan in place for giving the Thorazine a trial, and what steps would be taken if the trial fails.

 

Edited by MiaB
Link to comment
Share on other sites

I agree with @JustNuts and @MiaB. I think it's perfectly rational for your pdoc to want you to drop these drugs if you are to start Thorazine. Thorazine is a very sedating (for me) drug—on occasion I take 100 mg and it's just too much sedation, I can't even speak or walk right the next morning, and I'm a 220 lb 5'11" guy (maybe there're some issues with some of the CYP proteins that may be intermediate or poor metabolizer for me); perhaps for sleep I need a lower dose like 10 mg, 25 mg, or 50 mg... Anyway, I also agree with everything @JustGotOut said about the type of antipsychotic. I think if you're going to be on such a sedating antipsychotic, which also has pretty potent D2 antagonism, it may be worth it to give Thorazine itself a try. You can titrate up to a range of 200-400 mg for an outpatient dose range. If that doesn't help, perhaps augmentation with something like haloperidol (Haldol), fluphenazine (Prolixin), or trifluoperazine (Stelazine) could help just to name a few.

Good luck with the Thorazine and coming off of the other meds! :) 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...